Wisconsin, 2021Drought in Wisconsin, August 17 to 31, 2021
August 17 to 31, 2021 · NWS DLH · 1 event in 1 county or zone
Rainfall remained below normal for most of northwestern Wisconsin through the month of August keeping much of the region in the D0 Abnormally Dry category for the month. Some areas of D1 Moderate Drought and D2 Severe Drought spread across the region as the dry pattern persisted, but a rain event towards the end of the month led to some improvement and the removal of D2 Severe Drought in the…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall remained below normal for most of northwestern Wisconsin through the month of August keeping much of the region in the D0 Abnormally Dry category for the month. Some areas of D1 Moderate Drought and D2 Severe Drought spread across the region as the dry pattern persisted, but a rain event towards the end of the month led to some improvement and the removal of D2 Severe Drought in the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 17, 5:47 AM CST, 13 minutes earlier.
Area forecast discussion, Aug 17, 5:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
647 AM CDT Tue Aug 17 2021
.DISCUSSION...(Today through Monday)
Issued at 315 AM CDT Tue Aug 17 2021
Summary: Near-critical fire weather conditions will persist
through at least Thursday. Gusty southerly winds will continue
through Friday. Delays in the onset of precipitation being shown
by deterministic models.
The pattern hasn't changed from yesterday, keeping the tight
pressure gradient over the Northland today through Friday. This is
the result of a blocking surface pattern, with the landfall of
Tropical Storm Fred, and surface low pressure organizing over the
lee of the Rockies. Upper level ridging was also covering the
area, helping to keep the pattern in place. Gusty southerly winds
result from these features. The southerly winds will pump in warm
to hot air, even though low level moisture will be on the increase
with dewpoints reaching into the 60s. The near-critical fire
weather conditions will therefore prevail during this time, as
humidities are generally in the 35 to 45 percent range over the
Northland, lowest in northeast Minnesota.
A closed upper low will form along the Wisconsin/Illinois border
Wednesday and meander into the eastern Great Lakes, before
opening into a trough. This feature results in the aforementioned
surface low only moving slowly east into the western Dakotas
Thursday night. Little in the way of rain is expected before then,
and the gradient weakens and tightens occasionally during this
time. The NBM brings pops into the area as early as Thursday
afternoon, with some agreement from the Canadian ensembles. The
global deterministic models and the GEFS keep pops out of the area
Thursday. Better agreement among all aforementioned models Friday
as the surface low moves into the eastern Dakotas, and rain
gradually moves into the forecast area. A second surface low
follows and keeps the potential for rain going through the
weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 647 AM CDT Tue Aug 17 2021
A gusty southerly wind will affect the terminals through much of
the forecast, thanks to a tight pressure gradient. The gusty winds
will subside by sunset. VFR is expected through the forecast.
&&
.MARINE...
Issued at 315 AM CDT Tue Aug 17 2021
A southerly wind will affect the nearshore waters today through
Wednesday. There will be some occasional gusts, but should stay
below 22 knots. Waves will be less than 2 feet.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 89 66 89 66 / 0 0 0 0
INL 93 67 94 67 / 10 0 10 10
BRD 95 67 92 67 / 0 0 0 0
HYR 86 61 87 61 / 0 0 0 0
ASX 90 65 91 64 / 0 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...GSF
AVIATION...GSF
MARINE...GSF
Hazardous weather outlook, Aug 17, 2:21 AM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
321 AM CDT Tue Aug 17 2021
MNZ010>012-018>021-025-026-033>038-180830-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
321 AM CDT Tue Aug 17 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota.
.DAY ONE...Today and Tonight
Near-critical fire weather conditions are expected today due to
lower humidity, breezy conditions, and persistent southerly
winds.
Wildfire smoke will create low air quality over portions of far
northeast Minnesota today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Near-critical fire weather conditions will continue through much
of the week with warm temperatures, lower humidity, and persistent
southerly winds.
Wildfire smoke will create low air quality over portions of far
northeast Minnesota through much of the week.
There will be a chance for a few thunderstorms over far western
and northern areas of Minnesota Thursday with a chance across most
of the Northland Friday through Friday night. A few strong storms
are possible Friday into Friday night.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed Today or Tonight.
WIZ001>004-006>009-180830-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
321 AM CDT Tue Aug 17 2021
This Hazardous Weather Outlook is for portions of northwest
Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance for thunderstorms Friday through Friday night.
A few strong storms will be possible late Friday into Friday
evening.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed Today or Tonight.
LSZ121-140>148-150-180830-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
321 AM CDT Tue Aug 17 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible Thursday night through Friday night. A
few strong storms are possible Friday afternoon and night.
JDS
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 17, 5:05 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Duluth MN
605 AM CDT Tue Aug 17 2021
MNZ010>012-018>021-025-026-033>038-172100-
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-
Including the cities of International Falls, Ely, Isabella,
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker,
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth,
Pine City, and Hinckley
605 AM CDT Tue Aug 17 2021
...NEAR CRITICAL FIRE WEATHER CONDITIONS TUESDAY ACROSS NORTHEAST
MINNESOTA...
Dry conditions and breezy winds will lead to near critical fire
weather conditions today. South winds of 5 to 15 mph with gusts
to 20 mph are forecast. Minimum relative humidity values as low
as 35 to 45 percent are expected. Fire officials report that
fuels are excessively dry across northeast Minnesota. These
conditions could lead to the rapid spread of fires. Check burning
restrictions and fire danger before burning. For more information
on burning restrictions for Minnesota, see
www.dnr.state.mn.us/forestry/fire/firerating_restrictions.html.
GSF
Drought, Burnett
- When
- August 17, 6:00 AM CST to August 31, 6:00 AM CST
- Where
- Burnett forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.863, -92.368 (the zone’s center; the record gives no point)
Areas of D0 Abnormally Dry and D1 Moderate Drought were seen across Burnett County through the month. As the dry pattern persisted, the far southwestern corner of the county entered into D2 Severe Drought on August 17th. A moderate rainfall event worked across the area at the end of the month and led to the removal of D2 Moderate Drought with the August 31st update leaving D0 and D1 conditions across the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, August 17 to 18, 20216 deaths · $207 million · EF1 · 20 events
- Rip Current in Alabama, August 17, 20212 deaths · 1 event
- Flash Flooding and Flooding in Utah, August 17 to 19, 2021$1.6 million · 2 in hail · 41 events
- Tornadoes and Flash Flooding in Georgia, August 17, 2021$689,000 · EF1 · 20 events
- Tornadoes and Damaging Wind in South Carolina, August 17, 2021$130,000 · EF1 · 6 events
- Flash Flooding in New York, August 17, 2021$105,000 · 10 events
- Flash Flooding and Flood in Ohio, August 17, 2021$75,000 · 3 events
- Tornadoes in South Carolina, August 17, 2021EF1 · 7 events
- Lightning Strike in Georgia, August 17, 2021$40,000 · 1 event
- Flash Flooding in Oklahoma, August 17, 2021$25,000 · 2 events
- Damaging Winds in Missouri, August 17, 2021$20,000 · 52 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17, 20218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978958.